Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 508, NWS Springfield, MO

August 5, 2008Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2008, 6:38 PM CDT for Phelps County, Missouri. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 6:38 PM CDT (23:38 UTC)
Expired
Aug 5, 2008, 7:45 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Phelps County, MO

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:10 PM CDTHAIL 0.751 Wnw Northwye, MOHAIL REPORT VIA COCORAHS.
Aug 5, 7:13 PM CDTTSTM WND GST 405 S Vichy, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 052338
SVRSGF
MOC161-060045-
/O.NEW.KSGF.SV.W.0508.080805T2338Z-080806T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 745 PM CDT.

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF DOOLITTLE...OR 10 MILES
  NORTHWEST OF ROLLA...MOVING EAST AT 22 MPH. THIS STORM IS CAPABLE
  OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF DOOLITTLE BY 645 PM CDT.
  ROLLA BY 700 PM CDT.
  ST. JAMES BY 725 PM CDT.

THE TOWNS OF NORTHWYE AND ROSATI ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS
175 AND 199.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3787 9153 3794 9203 3801 9203 3801 9197
      3804 9195 3804 9193 3806 9191 3805 9164
      3816 9164 3816 9154 3816 9153
TIME...MOT...LOC 2338Z 276DEG 19KT 3804 9191

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 052353
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT TUE AUG 5 2008

MOC161-060045-
/O.CON.KSGF.SV.W.0508.000000T0000Z-080806T0045Z/
PHELPS MO-
652 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN PHELPS COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTH OF DOOLITTLE...OR 10 MILES
NORTHWEST OF ROLLA...MOVING EAST AT 11 MPH. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLA BY 735 PM CDT.

THE TOWN OF NORTHWYE IS IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS
ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 178 AND 199.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3792 9189 3801 9197 3804 9195 3804 9193
      3806 9191 3805 9164 3816 9164 3816 9153
      3787 9153
TIME...MOT...LOC 2352Z 280DEG 10KT 3805 9190

$$

CRAMER
000 
WWUS53 KSGF 060021
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE AUG 5 2008

MOC161-060045-
/O.CON.KSGF.SV.W.0508.000000T0000Z-080806T0045Z/
PHELPS MO-
721 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN PHELPS COUNTY...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NORTHWYE...OR 6 MILES NORTH OF ROLLA...
MOVING EAST AT 11 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLA BY 735 PM CDT.
  6 MILES WEST OF ST. JAMES BY 745 PM CDT.

THE TOWN OF NORTHWYE IS IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS
ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 178 AND 199.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3792 9189 3801 9197 3804 9195 3804 9193
      3806 9191 3805 9164 3816 9164 3816 9153
      3787 9153
TIME...MOT...LOC 0021Z 280DEG 10KT 3804 9180

$$

GAGAN
000 
WWUS53 KSGF 060035
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT TUE AUG 5 2008

MOC161-060045-
/O.CON.KSGF.SV.W.0508.000000T0000Z-080806T0045Z/
PHELPS MO-
735 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN PHELPS COUNTY...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NORTHWYE...OR 6 MILES NORTH OF ROLLA...
MOVING EAST AT 11 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF ST. JAMES BY 745 PM CDT.

THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 178 AND 199.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3792 9189 3801 9197 3804 9195 3804 9193
      3806 9191 3805 9164 3816 9164 3816 9153
      3787 9153
TIME...MOT...LOC 0035Z 280DEG 10KT 3803 9175

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:34 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 5, 6:34 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT TUE AUG 5 2008

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES WITH THIS FORECAST PACKAGE DEAL WITH
TEMPERATURES AND PRECIP CHANCES THROUGH THE REST OF THE WEEK. BIG
TEMPERATURE/PRECIP BUST POTENTIAL THE NEXT COUPLE DAYS.

CURRENTLY...COLD FRONTAL BOUNDARY EXTENDS FROM NORTHERN ILLINOIS
TO NEAR KANSAS CITY...THEN SOUTHWEST INTO CENTRAL KANSAS. NOT A
LOT OF CONVECTION FIRING ALONG THE FRONT AS OF YET. TEMPERATURES
AROUND THE CWA A COUPLE DEGREES COOLER THAN YESTERDAY THIS TIME
WITH LOW TO MID 90S AND CLEAR SKIES. MORNING SGF SOUNDING SHOWING
OVER 5000 J/KG CAPES WITH NO CONVECTIVE INHIBITION...SO THE
ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT. ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON SHOULD QUICKLY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. BELIEVE OUR
NORTHERN COUNTIES IN CENTRAL MISSOURI WILL BE THE FIRST TO SEE
THESE LATER THIS AFTERNOON AS MOSAIC RADAR SHOWING SOME CELLS
DEVELOPING ACROSS NORTHERN MISSOURI.

FRONT CONTINUES TO PUSH SOUTH THIS EVENING AND THUNDERSTORM
COVERAGE SHOULD INCREASE. BEST CHANCES APPEAR TO BE WEDNESDAY
EVENING AS THE FRONT LAYS OUT ACROSS SOUTHERN MISSOURI. GFS
SHOWING SIGNS OF AN MCS DEVELOPING OVER NORTHEAST KANSAS WEDNESDAY
AFTERNOON AND THEN DROPPING SOUTHEASTWARD INTO THE CWA WEDNESDAY
EVENING. MAY NEED TO WATCH FOR SOME FLASH FLOODING FROM THIS
SYSTEM AS HPC GUIDANCE SHOWING WIDESPREAD HALF INCH QPF AMOUNTS.
GFS FORECAST SOUNDINGS SHOWING PWATS NEAR AND SLIGHTLY ABOVE 2
INCHES WEDNESDAY AFTERNOON INTO THURSDAY MORNING. WILL HOLD OFF ON
FLASH FLOOD WATCH FOR NOW. NIGHT SHIFT WILL NEED TO CONSIDER FOR
THE WEDNESDAY MORNING PACKAGE. ONE OTHER ITEM TO MENTION IS THE
TEMPERATURE FORECASTS FROM WEDNESDAY INTO THURSDAY. WIDE RANGE IN
ADVERTISED MOS MAX TEMPERATURES AS MET GUIDANCE GOING FOR MID 80S
AND MAV MID 90S. CERTAINLY DO NOT THINK WE WILL GET BACK INTO THE
MID 90S WITH PRECIP AND CLOUD COVERAGE...SO SPLIT THE DIFFERENCE
BETWEEN THE TWO AND WENT LOW 90S WEDNESDAY AND MID 80S THURSDAY.

BOTH MODELS PUSH FRONT SOUTH FRIDAY MORNING. LOOKING AT FAIRLY DRY
CONDITIONS FRIDAY AND SATURDAY. UPPER LEVEL NORTHWEST FLOW TO
CONTINUE THROUGH SATURDAY. GFS AND ECMWF SHOWING ANOTHER
DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW SATURDAY EVENING
INTO SUNDAY AND GFS SHOWS SIGNS ONCE AGAIN OF AN MCS DEVELOPING
OVER CENTRAL NEBRASKA/NORTHERN KANSAS...THEN MOVES THE SYSTEM
SOUTHEAST INTO WESTERN MISSOURI/SOUTHEAST KANSAS. WENT WITH LOW
CHANCE POPS SUNDAY AFTERNOON THROUGH MONDAY.

CLAYCOMB

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...PRIMARY CONCERNS FOR THE NEXT 24 HOURS
WILL BE THE PROSPECTS FOR CONVECTION NEAR THE JLN AND SGF
AERODROMES. LOW LEVEL BOUNDARY WILL SLOWLY SAG SOUTH FROM NORTHERN
MISSOURI. SCATTERED STORMS WILL DEVELOP ACROSS CENTRAL MISSOURI
THIS EVENING. MOST...IF NOT ALL...OF THIS ACTIVITY SHOULD STAY
NORTHEAST OF THE AERODROMES. THE AFOREMENTIONED BOUNDARY SHOULD
MOVE INTO SOUTHWEST MISSOURI WEDNESDAY. THIS WILL RESULT IN
EPISODIC BOUTS OF STORMS. FOR NOW HAVE USED VCTS TO COVER THIS AND
LET FUTURE FORECASTS REFINE TIMING. VFR CONDITIONS WILL BE THE
RULE EXCEPT WITHIN THUNDERSTORMS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-
     097-101.

&&
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
  GUSTS TO 60 MPH AND UP TO QUARTER SIZED HAIL WILL BE POSSIBLE
  MAINLY ALONG AND NORTH OF A LINE FROM OSCEOLA TO SALEM THIS
  AFTERNOON AND EARLY EVENING AND NORTH OF INTERSTATE 44 TONIGHT.

  HEAT INDEX VALUES WILL RISE TO 105 TO 112 THIS AFTERNOON. AN
  EXCESSIVE HEAT WARNING CONTINUES THROUGH TODAY FOR THE
  ENTIRE OUTLOOK AREA.

  DISCUSSION:

  A HOT AND HUMID AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
  AFTERNOON AS AN OUTFLOW BOUNDARY AND COLD FRONT MOVE INTO
  CENTRAL MISSOURI. A MID LEVEL CAPPING INVERSION WILL SUPPRESS
  STORM DEVELOPMENT OVER MUCH OF THE AREA THROUGH TONIGHT.
  HOWEVER...THE CAPPING INVERSION MAY WEAKEN ENOUGH OVER
  CENTRAL MISSOURI TO ALLOW STRONG TO SEVERE THUNDERSTORMS TO
  DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
  TO FRIDAY AS A FRONT PUSHES INTO AND STALLS ACROSS THE REGION.
  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH
  THE THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES NORTH OF A LINE
 FROM OSCEOLA TO SALEM AFTER 5 PM THIS AFTERNOON INTO THE EARLY
 EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:26 PM CDTSevere Thunderstorm WarningSGFMaries64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.